Arizona, 2023

Damaging Winds in Arizona, August 8, 2023

August 8, 2023 · NWS PSR · 2 events in 2 counties and zones

The combination of an outflow boundary as well as gravity waves in the mid to upper levels originating from a decaying thunderstorm complex that developed across northern Sonora, Mexico the evening prior resulted in elevated thunderstorm development across portions of the Phoenix metro area during the early morning hours of the 8th. 7 inches and elevated instability with MLCAPE of a couple of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

The combination of an outflow boundary as well as gravity waves in the mid to upper levels originating from a decaying thunderstorm complex that developed across northern Sonora, Mexico the evening prior resulted in elevated thunderstorm development across portions of the Phoenix metro area during the early morning hours of the 8th. Precipitable water values near 1.7 inches and elevated instability with MLCAPE of a couple of hundreds of J/KG were sufficient for some of these thunderstorms to become strong. One thunderstorm complex in particular developed and affected the Chandler to Gilbert areas, resulting in tree damage with estimated wind gusts of between 55-60 mph based on radar data.

Later during the day, during the afternoon and early evening hours, thunderstorms developed and affected portions of southeast Arizona. Outflows from these storms resulted in additional development further north into northwestern Pinal County, including Arizona City, where some isolated wind damage was reported. The environment was characterized by moderate instability with MLCAPE of 1000-1500 J/KG.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 8, 5:41 AM MST, 29 minutes earlier.

Area forecast discussion, Aug 8, 5:41 AM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
541 AM MST Tue Aug 8 2023

.UPDATE...Updated 12z Aviation Discussion...

&&

.SYNOPSIS...
The gradual cooling trend will continue over the next couple days
with the increased moisture levels providing chances for showers
and isolated thunderstorms over the Arizona high terrain, but
only slight chances over the lower deserts. A drying trend will
then settle over the region late this week into the weekend with
only limited chances of showers and storms over the eastern
Arizona high terrain. A warming trend is also likely starting over
the weekend into early next week.

&&

.DISCUSSION...
A pattern shift is ongoing in the upper levels of the atmosphere
with the sub-tropical now much less dominant over the southern
U.S. and a stronger progressive flow pattern settling west to
east across the northern half of the CONUS. This zonal flow will
continue to bring west southwesterly flow across the Desert
Southwest for the rest of the week with marginal moisture levels
through at least Wednesday before a gradual drying trend is seen
Thursday through the upcoming weekend.

The moisture that has advected northward into Arizona over the
past couple days has pushed PWATs closer to 1.5" across southwest
and south-central Arizona, while low level mixing ratios have
increased to 10-12 g/kg which is adequate for monsoon activity.
Yet, hi-res guidance continues to only favor the eastern Arizona
higher terrain for decent chances for showers and thunderstorms
through Wednesday. Forecast soundings for Phoenix do show elevated
CAPE of 500-1000 J/kg persisting through Wednesday and likely even
into Thursday, but they also show a fairly persistent CAP just
above the mixing layer. This will likely prohibit any showers and
storms from forming over the Arizona lower deserts unless there
are any deep or colliding outflows from higher terrain activity or
from any decent nocturnal gravity waves emanating from distant
thunderstorm complexes to the south and southeast. Overall, PoPs
for the south-central Arizona lower deserts through Thursday
mainly range from 10-20% with even lower chances across the
western deserts. Much better chances for showers and storms will
be seen across higher terrain areas of Arizona during the
afternoon and early evening hours with the unseasonably strong
15-20 kts of westerly steering flow keeping any of this activity
from reaching the lower deserts.

Temperatures will continue to trend lower over the next few days
as heights aloft get suppressed from the passing shortwave troughs
to our north and as the sub-tropical high gets fully displaced
east of the region. Forecast H5 heights are shown decreasing from
592-594dm today to 587-589dm by Thursday, which should bring our
daytime highs back to around normal for Thursday and Friday.
Model ensembles continue to show a drying trend later this week
into the weekend with PWATs dropping closer to 1" by the weekend.
This should end any meager chances for convection over the lower
deserts by Friday, while only allowing for limited chances over
the Arizona higher terrain. Eventually, a weak trough that sets
up off the California coast over the next couple days is forecast
to weaken and likely shift westward over the weekend into next
Monday allowing the sub-tropical high over the Southern Plains to
become more dominant once again. Ensembles generally favor the
high slowly nudging westward into our region by early next week
which should result in high temperatures back into a 110-115
degree range over the lower deserts by around next Tuesday.

&&

.AVIATION...Updated at 1240Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Isolated thunderstorm activity is currently affecting the Phoenix
area with the threat likely over completely by 15z. Frequent
lightning will mainly be the main hazard. Otherwise, weather
conditions will generally be tranquil the rest of the day. Winds
will mainly be out of the west through late this evening, with the
exception of a few hours of southerly winds during the early to
mid-morning hours. Similar to yesterday, afternoon/early evening
gusts will occasionally range between 20-25 kts. A switch out of
the east is anticipated by late in the overnight period.

Southeast California/Southwest Arizona including KIPL and KBLH:
Main aviation weather concern will be the potential for gusty
winds once again this evening, especially KIPL. In the meantime,
winds will generally be aob 10 kts through this morning with
speeds increasing this afternoon and early evening. Winds will
generally prevail out of the west at KIPL and fluctuate out of the
south to southwest at KBLH. Wind gusts this afternoon/early
evening will likely range between 20-25 kts at KBLH and between
25-30 kts at KIPL.

&&

.FIRE WEATHER...
Improved moisture levels will persist over the next couple days
with chances for showers and isolated thunderstorms across
southern Arizona, focused more over higher terrain areas. MinRH
values will range from 15-25% most places through Wednesday and
MaxRHs will generally be between 40-60%. Temperatures will also
slowly fall back closer to normal readings by Wednesday. Apart
from thunderstorms, winds will follow familiar warm season
patterns with gustiness in the afternoons and evenings. A drying
trend is expected late week with dwindling rain chances starting
Thursday and humidities gradually lowering with afternoon readings
falling back into the teens as early as Friday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Kuhlman
AVIATION...Lojero
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 8, 6:07 AM MST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
607 AM MST Tue Aug 8 2023

AZZ546-548>551-553-555-081345-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Scottsdale/Paradise Valley AZ-Northwest Pinal County AZ-
East Valley AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-
607 AM MST Tue Aug 8 2023

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 645 AM MST...

At 607 AM MST, Doppler radar was tracking a strong thunderstorm over
Gilbert City Hall, or near Chandler, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Apache Junction, Gold Canyon, Sun
Lakes, East Mesa, Queen Creek, Granite Reef Dam, Gold Camp, Falcon
Field Airport, Usery Mountain Park, San Tan Village Mall, Freestone
Park, Fiesta Mall, Phoenix Mesa Gateway Airport, Mesa Riverview Mall,
Gilbert City Hall, and Downtown Mesa.

This includes the following highways...
AZ Interstate 10 between mile markers 156 and 164.
US Highway 60 between mile markers 173 and 204.
AZ Route 87 between mile markers 160 and 177, and between mile
markers 183 and 187, and near mile marker 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3319 11187 3333 11204 3359 11166 3335 11140
TIME...MOT...LOC 1307Z 246DEG 28KT 3333 11182

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GL

The radar

The Phoenix radar (KIWA), 12 km away, was scanning. The volume nearest the first event began at 13:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 8, 6:10 AM MST
Where
Maricopa County, 1.82 mi NNW of Nortons Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
33.322, -111.796

Video as well as pictures showed several trees were damaged along the general between North Cooper Road and South Gilbert Road in Gilbert. Some trees had tree limbs broken while other trees were uprooted. Wind gusts were estimated between 55-60 mph based on radar estimates. No injuries were reported.

Thunderstorm Wind, Pinal

When
August 8, 5:50 PM MST
Where
Pinal County, 3.72 mi SW of Toltec
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
32.740, -111.662

A parked semi-truck was blown over in the area of West Monaco Boulevard and South Saxon Road in Arizona City. Given that the truck was parked, it was likely that it was empty and thus was more likely to be blown over by sub-severe winds, which were estimated to be at around 50 mph. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126053, 1126063.